Rigorous conditions for food-web intervality in high-dimensional trophic niche spaces

Brännström, Å., Carlsson, L., & Rossberg, A.G. (2011). Rigorous conditions for food-web intervality in high-dimensional trophic niche spaces. Journal of Mathematical Biology 63 (3) 575-592. 10.1007/s00285-010-0383-3.

Full text not available from this repository.


Food webs represent trophic (feeding) interactions in ecosystems. Since the late 1970s, it has been recognized that food-webs have a surprisingly close relationship to interval graphs. One interpretation of food-web intervality is that trophic niche space is low-dimensional, meaning that the trophic character of a species can be expressed by a single or at most a few quantitative traits. In a companion paper we demonstrated, by simulating a minimal food-web model, that food webs are also expected to be interval when niche-space is high-dimensional. Here we characterize the fundamental mechanisms underlying this phenomenon by proving a set of rigorous conditions for food-web intervality in high-dimensional niche spaces. Our results apply to a large class of food-web models, including the special case previously studied numerically.

Item Type: Article
Uncontrolled Keywords: Branching process; Consecutive ones property; COP; Ecological model; Food web; Intervality; Ornstein-Uhlenbeck process; Ultrametric
Research Programs: Evolution and Ecology (EEP)
Bibliographic Reference: Journal of Mathematical Biology; 63(3):575-592 (September 2011) (Published online 16 November 2010)
Depositing User: IIASA Import
Date Deposited: 15 Jan 2016 08:45
Last Modified: 27 Aug 2021 17:21
URI: https://pure.iiasa.ac.at/9592

Actions (login required)

View Item View Item